Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Took 100mg of diphenhydramine and nyquil. What are the complications?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions

I took 100 mg of an over the counter sleeping aid that contained diphenhydramine and then used a little nyquil on top of that. Is this really bad for my health and would that cause me to overdose? I really needed to get some sleep, and I know this wasn't the best idea. At the moment I don't feel terrible. Just wondering, thank you for your help.
Posted Mon, 5 Nov 2012 in Drug Abuse
Answered by Dr. Jonas Sundarakumar 25 minutes later
Hello and welcome to Healthcare Magic. Thanks for your question.

Usually, most of the over-the-counter sleeping aids do not contain any potent sedatives. They usually contain anti-histamines (like diphenhydramine). Even NyQuil contains an anti-histamine called doxylamine, which is responsible for the sedative effects.

Now, you have not mentioned the exact constituents or dosages of the OTC sleeping aid. But anyway, it is unlikely that the combination which you have taken will cause you any significant adverse effects or overdose. It is still better to be cautious and watch for any unusual symptoms. Avoid driving or climbing stairs alone or doing any risky work for about 24 hours.

Most importantly, please be cautious that you don't repeat this again. It is better to avoid self-medicating especially for sleep problems, as it can unknowingly become habituating.

I see that you have recently stopped Zoloft and it is possible that this could be causing you the sleep disturbance. Following strict "sleep hygiene" will soon put back your natural sleep rythms in place. Some suggestions for this are:
- following specific timings for going to bed and waking up
- avoiding 'snoozing' after the wake-up time
- avoiding daytime naps
- avoiding large meals, coffee, alcohol, etc. before going to bed
- arranging a sleep evironment that is dark, quiet and free of disturbance
- avoiding the use of your bed for any other activities like watching tv, reading, etc.
- having a daily exercise routine in the evenings
- avoiding psychological stress and trying relaxation techniques

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor